Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 158, NWS Jackson, KY

May 23, 20115 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 23, 2011, 9:12 PM EDT for 5 counties in Kentucky. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 9:12 PM EDT (01:12 UTC)
Expired
May 23, 2011, 10:00 PM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Elliott County, KY, Floyd County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:22 PM EDTTSTM WND DMG4 N Salyersville, KYTREES DOWN BETWEEN HIGHWAY 460 AND 40.
May 23, 9:32 PM EDTHAIL 12 Sw Flatgap, KYQUARTER SIZED HAIL NEAR JUNCTION OF ROUTE 172 AND PATTERSON CREEK ROAD
May 23, 9:33 PM EDTHAIL 22 S Flatgap, KY
May 23, 9:41 PM EDTTSTM WND DMG4 Sw Ulysses, KYLINES DOWN IN LOWMANSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:31 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KJKL 240112
SVRJKL
KYC063-071-115-153-175-240200-
/O.NEW.KJKL.SV.W.0158.110524T0112Z-110524T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
912 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
  EXTREME NORTHWESTERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  JOHNSON COUNTY IN NORTHEAST KENTUCKY...
  NORTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1000 PM EDT

* AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GULLETT...OR NEAR SALYERSVILLE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SALYERSVILLE...SANDY HOOK...PAINTSVILLE...COTTLE...MATTHEW...
  BRADLEY...LICKSBURG...CISCO...BURNING FORK...FLORRESS...
  STRINGTOWN...MAGGARD...IVYTON...TELLA...ORIENT...PERLIE...
  PLUTARCH...CYRUS...EMMA AND MASHFORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3819 8298 3818 8294 3813 8289 3812 8289
      3807 8294 3801 8302 3797 8300 3801 8294
      3789 8266 3763 8309 3786 8326 3821 8306
      3820 8304 3821 8300
TIME...MOT...LOC 0112Z 231DEG 41KT 3777 8311
WIND...HAIL 60MPH 1.50IN

$$

GEOGERIAN
3 follow-up statements
078 
WWUS53 KJKL 240130
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EDT MON MAY 23 2011

KYC071-240140-
/O.CAN.KJKL.SV.W.0158.000000T0000Z-110524T0200Z/
FLOYD KY-
930 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3819 8298 3818 8294 3813 8289 3812 8289
      3807 8294 3801 8302 3797 8300 3801 8294
      3789 8266 3772 8293 3795 8320 3821 8306
      3820 8304 3821 8300
TIME...MOT...LOC 0130Z 231DEG 41KT 3788 8291

$$

KYC063-115-153-175-240200-
/O.CON.KJKL.SV.W.0158.000000T0000Z-110524T0200Z/
ELLIOTT KY-MORGAN KY-JOHNSON KY-MAGOFFIN KY-
930 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MAGOFFIN...JOHNSON...EAST CENTRAL MORGAN AND EASTERN ELLIOTT COUNTIES
UNTIL 1000 PM EDT...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HARGIS...OR 8 MILES WEST OF PAINTSVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  PAINTSVILLE...STAFFORDSVILLE...REDBUSH...GILLEM BRANCH...
  ISONVILLE...KEATON...THEALKA...BARNROCK...NEWFOUNDLAND...FLATGAP...
  WITTENSVILLE...KERZ...NIPPA...TUTOR KEY...GALEN...STAMBAUGH...
  WINIFRED...SIP...CULVER AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3819 8298 3818 8294 3813 8289 3812 8289
      3807 8294 3801 8302 3797 8300 3801 8294
      3789 8266 3772 8293 3795 8320 3821 8306
      3820 8304 3821 8300
TIME...MOT...LOC 0130Z 231DEG 41KT 3788 8291
WIND...HAIL 60MPH 1.50IN

$$

GEOGERIAN
699 
WWUS53 KJKL 240139
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
939 PM EDT MON MAY 23 2011

KYC153-240149-
/O.CAN.KJKL.SV.W.0158.000000T0000Z-110524T0200Z/
MAGOFFIN KY-
939 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAGOFFIN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3819 8298 3818 8294 3813 8289 3812 8289
      3807 8294 3801 8302 3797 8300 3801 8294
      3789 8266 3776 8286 3800 8317 3821 8306
      3820 8304 3821 8300
TIME...MOT...LOC 0139Z 231DEG 41KT 3794 8281

$$

KYC063-115-175-240200-
/O.CON.KJKL.SV.W.0158.000000T0000Z-110524T0200Z/
ELLIOTT KY-MORGAN KY-JOHNSON KY-
939 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON...EAST
CENTRAL MORGAN AND EASTERN ELLIOTT COUNTIES UNTIL 1000 PM EDT...

AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO HEN
EGG SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KERZ...OR 7 MILES NORTH OF PAINTSVILLE...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITEHOUSE...BRUIN...CHESTNUT AND HAMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3819 8298 3818 8294 3813 8289 3812 8289
      3807 8294 3801 8302 3797 8300 3801 8294
      3789 8266 3776 8286 3800 8317 3821 8306
      3820 8304 3821 8300
TIME...MOT...LOC 0139Z 231DEG 41KT 3794 8281
WIND...HAIL 60MPH 2.00IN

$$

GEOGERIAN
847 
WWUS53 KJKL 240200
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT MON MAY 23 2011

KYC063-115-175-240211-
/O.EXP.KJKL.SV.W.0158.000000T0000Z-110524T0200Z/
ELLIOTT KY-MORGAN KY-JOHNSON KY-
1000 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON...EAST CENTRAL MORGAN
AND EASTERN ELLIOTT COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3819 8298 3818 8294 3813 8289 3812 8289
      3807 8294 3801 8302 3797 8300 3801 8294
      3789 8266 3776 8286 3800 8317 3821 8306
      3820 8304 3821 8300
TIME...MOT...LOC 0139Z 231DEG 41KT 3794 8281

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:46 PM EDT, 26 minutes earlier.

Area forecast discussion, May 23, 8:46 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT MON MAY 23 2011

.SHORT TERM...UPDATED

MESOSCALE UPDATE...

UPDATED THE ZFP TO INCLUDE SVR TSTM WATCH FOR OUR NORTHERN COUNTIES.
THE LINE WHICH PROMPTED THE WATHC IS SHOWING AN OVERALL WEAKENING
TREND. HOWEVER...ADDITIONAL SVR STORMS HAVE POPPED SOUTH OF THE
WATCH AREA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY NIGHT/

18Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE OVER NORTHERN LAKE MICHIGAN
WITH A COLD FRONT FROM THIS STRETCHED OUT TO THE WEST OF KENTUCKY.
THIS LOW CONTINUES TO SUPPORT A SOUTHWEST FLOW OF AIR INTO THE
REGION MOISTENING AND WARMING THE BOUNDARY LAYER THROUGHOUT THE OHIO
VALLEY. THE DAYTIME HEATING ACROSS EAST KENTUCKY GOT OFF TO A SLOW
START DUE TO THE RESIDUAL SHOWERS AND CLOUDS THROUGHOUT THE AREA FROM
THE DYING MCS THAT MOVED THROUGH AROUND SUNRISE. THESE CLOUDS HAVE
NOW MOSTLY CLEARED OFF AND THE INSTABILITY IS BUILDING...THOUGH IT
REMAINS AT A RELATIVE MIN THROUGH EAST KENTUCKY. PROBABLY OF GREATER
PORTEND ARE THE STORMS CURRENTLY DEVELOPING OVER SOUTHERN ILLINOIS
AND NORTH CENTRAL INDIANA. BECAUSE OF THE LAG IN THE DIURNAL HEATING
TODAY...TEMPERATURES ARE STILL IN THE MIDDLE AND UPPER 70S FOR MUCH
OF THE CWA...THOUGH LOW 80S ARE NOTED IN PLACES THAT HAVE MANAGED TO
SEE MORE SUNSHINE. MEANWHILE...DEW POINTS ARE HOLDING IN THE LOW TO
MID 60S.

THE MODELS ARE IN GOOD AGREEMENT ALOFT FOR THE SHORT TERM AS THEY
LIFT A COMPACT TROUGH INTO THE EASTERN GREAT LAKES...NORTH OF THE
RELATIVELY FAST SOUTHWEST FLOW ALONG THE OHIO RIVER. THIS SOUTHWEST
FLOW WILL CARRY WITH IT A DECENT SHORT WAVE LATER TONIGHT...THAT
WILL PUSH ACROSS NORTHERN KENTUCKY BY DAWN TUESDAY. THIS WAVE WILL
ALSO SERVE TO MAINTAIN THE RATHER FLAT FLOW THROUGH THE OHIO VALLEY
DURING THE DAY TUESDAY WHILE A CLOSED LOW CHURNS OVER THE SOUTHERN
HIGH PLAINS. THIS LOW WILL MOVE EAST DURING THE NIGHT WITH DOWNSTREAM
WEAK RIDGING PASSING OVER EAST KENTUCKY. WITH THE CLOSE AGREEMENT
AMONGST THE MODELS...GEM EXCLUDED...HAVE FOLLOWED A BLENDED SOLUTION
USING THE NAM12 AND 00Z ECMWF FOR WEATHER DETAILS. ALSO LEANED TOWARD
THE LATEST HRRR FOR THE NEAR TERM FORECASTING OF CONVECTION AND
TIMING THIS EVENING.

SENSIBLE WEATHER WILL BE ALL ABOUT THUNDERSTORM INITIATION THIS
EVENING AS WELL AS THE EXPECTATION OF A MORE ORGANIZED CONVECTIVE
SYSTEM MOVING IN FROM THE WEST LATER IN THE EVENING. THE GRIDS WERE
DRAWN WITH THIS LATTER ACTIVITY IN MIND AND SEVERAL ROUNDS POSSIBLE
THROUGH THE NIGHT. WHEN THE CONVECTION IS NOT AROUND PATCHY FOG CAN
BE EXPECTED...MAINLY IN THE VALLEYS. THE WRF SUGGESTS THAT A LARGE
CLUSTER OF STORMS WILL BE ONGOING TUESDAY MORNING AND ONLY SLOWLY
EDGE OUT TO THE NORTHWEST WITH TIME. GIVEN THE UPPER AIR PATTERN AND
SOME OTHER MODEL SUPPORT HAVE FOLLOWED A SIMILAR SCENARIO IN THE
GRIDS. THIS WOULD ENTAIL A NON-TYPICAL DIURNAL CYCLE TO THE
CONVECTION AS THE POPS WILL BE FALLING FROM WEST TO EAST WITH TIME
DURING TUESDAY AFTERNOON. THIS IS PLAUSIBLE AS WELL DUE TO THE RISING
HEIGHTS AND INBOUND RIDGING COMING IN AT THE MID LEVELS. EXPECT THE
EBB AND FLOW OF CONVECTIVE DEVELOPMENT...SLIGHT RIDGING ALOFT...AND
LOSS OF INSTABILITY WITH NIGHTFALL TO RESULT IN LOWER POPS TUESDAY
NIGHT INTO WEDNESDAY MORNING. AGAIN PATCHY FOG CAN BE EXPECTED
OVERNIGHT...PARTICULARLY IN THE VALLEYS.

FOLLOWED A BLEND OF THE ADJMET AND INHERITED GRIDS FOR TEMPS THROUGH
THE PERIOD. AS FOR POPS...ENDED UP CLOSEST TO THE MET NUMBERS...BUT
JUST ON THE LOW SIDE THROUGH WEDNESDAY.

.LONG TERM.../WEDNESDAY THROUGH MONDAY/

MODELS ARE IN GOOD AGREEMENT ALOFT FOR THE FIRST HALF OF THE
EXTENDED PORTION OF THE FORECAST. A PROGRESSIVE CLOSED LOW WILL
ROTATE ITS WAY EAST THROUGH THE PLAINS AND INTO THE MID MISSISSIPPI
VALLEY BY WEDNESDAY. AS THIS HAPPENS RIDGING WILL BUILD BRIEFLY OVER
THE SOUTHEAST PORTION OF THE NATION. HOWEVER...THIS LOW WILL OPEN UP
INTO A WAVE LATE THURSDAY INTO FRIDAY AND THEREAFTER DIFFERENCES
BEGIN TO MAGNIFY IN THE MODEL SOLUTIONS. WITH THE EXCEPTION OF
RE-ENFORCING ENERGY DROPPING OUT OF THE NORTHERN GREAT BASIN OF THE
ROCKIES AND INTO THE UPPER MIDWEST BY LATE IN THE WEEK...DYS5-6
GENERAL TIMING OF FEATURES IS VERY SIMILAR. HOWEVER...THE GFS WITH
SOME SUPPORT FROM THE GFS ENSEMBLE MEAN PUSHES THIS SECOND WAVE INTO
THE OHIO VALLEY REGION BY THE WEEKEND...DYS6-7. THE ECMWF AND GEM ARE
SLOWER AND MUCH FURTHER NORTH WITH THIS SECOND WAVE. THESE TIMING
DIFFERENCES CONTINUE TO LOWER CONFIDENCE FOR THE LATTER PART OF THE
EXTENDED. THE QUESTION REMAINS FOR THE HOLIDAY WEEKEND JUST HOW THE
EASTERN TROUGH EVOLVES IN THE WAKE OF THE AFOREMENTIONED SECONDARY
WAVE. OVERALL RUN TO RUN TRENDS HOWEVER...ARE FOR A SLOWER AND MORE
NORTHERLY TRACK WITH RESPECT TO THE SECOND SYSTEM MOVING OUT OF THE
ROCKIES LATE IN THE PERIOD.

MADE ONLY MINOR TWEAKS TO DYS3-5 WITH SUCH GOOD AGREEMENT IN
SOLUTIONS. FOLLOWED A BLEND OF THE INHERITED GRIDS...HPC GUIDANCE
AND LATEST MODEL GUIDANCE FOR FORECAST HIGHS AND LOWS THROUGH THE
FIRST PART OF THE LONG TERM...ALONG WITH MINOR TERRAIN DRIVEN
ADJUSTMENTS MADE FOR MINIMUMS. WHILE CONFIDENCE IS LOW FOR THE
LATTER HALF OF THE PERIOD...COULD NOT IGNORE OVERALL SLOWER AND MORE
NORTHERLY TREND TO SECOND SYSTEM. CONSEQUENTLY THIS IS WHERE MOST
SIGNIFICANT CHANGES WERE MADE TO THE FORECAST...BASICALLY TO TREND
HIGHER ON TEMPS AND LOWER ON POPS. FOR THE POPS...ENDED UP ON THE
DRYER SIDE OF MEX AND HPC GUIDANCE THROUGH THE HOLIDAY WEEKEND.

&&

.AVIATION.../00Z TO 24Z/

IT IS A LOW CONFIDENCE FORECAST THIS TIME AROUND...WITH
THUNDERSTORMS AND THEIR UNCERTAINTY BEING THE CONCERN. THUNDERSTORMS
IN NORTH CENTRAL KY SHORTLY BEFORE TAF ISSUANCE POSE THE BIGGEST
THREAT FOR THE NORTHERN PORTION OF THE FORECAST AREA FROM AROUND KJKL
NORTH THIS EVENING BETWEEN ABOUT 00Z AND 04Z...WITH STRONG WINDS
POSSIBLE. ONCE THESE PASS...IT IS NOT CLEAR HOW WELL THE OTHER STORMS
PRESENT OVER WEST KY AND WEST TN EARLY IN THE EVENING WILL HOLD
TOGETHER AS THEY MOVE EAST. EXTRAPOLATION OF THE ACTUAL ACTIVITY IN
WEST KY AND WEST TN PUTS IT IN OUR SW COUNTIES AROUND 03Z. THE NAM
AND HRRR SUGGEST ACTIVITY TO OCCUR OVERNIGHT AND TUE MORNING IN THAT
AREA...WHILE THE GFS IS MUCH FURTHER NORTH TOWARD THE OH RIVER. AT
THIS POINT WILL JUST INCLUDE VCTS IN TAFS AT KSME AND KLOZ FROM
03-06Z AND AGAIN FROM 11Z ON. FURTHER NORTH...INCLUDING KJKL...HAVE
USED A BREAK IN THE PRECIP THREAT OVERNIGHT AND ON TUE MORNING...WITH
VCTS USED AGAIN ON TUE AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 AM EDT TUESDAY FOR KYZ044-
050>052-059-060-104-106.

&&

SHORT TERM...GREIF/HAL
LONG TERM....RAY
AVIATION...HAL
Hazardous weather outlook, May 23, 3:40 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT MON MAY 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
340 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE ANTICIPATED THROUGH
TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. BRIEF HEAVY RAINS WILL BE
POSSIBLE FROM THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...TUESDAY THROUGH
SATURDAY. SOME OF THE STORMS ON TUESDAY AND WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

GREIF

In the hours before

Special weather statement, May 23, 7:50 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT MON MAY 23 2011

KYZ044-240045-
FLEMING-
750 PM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT FLEMING COUNTY BETWEEN
8 PM AND 845 PM EDT MONDAY EVENING...

AT 745 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
18 MILES NORTH OF CYNTHIANA TO 8 MILES WEST OF CYNTHIANA TO 7 MILES
WEST OF LAWRENCEBURG...MOVING EAST AROUND 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
820 PM EDT...NEPTON AROUND 825 PM EDT...MOUNT CARMEL AROUND 835 PM
EDT...PECKS RIDGE AROUND 840 PM EDT...TILTON AROUND 845 PM EDT...

PEOPLE SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF AROUND
AN INCH IN AN HOUR...GUSTY WINDS OF AROUND 40 MPH...FREQUENT
LIGHTNING...AND POSSIBLY SMALL HAIL IN FLEMING COUNTY.
Special weather statement, May 23, 8:15 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EDT MON MAY 23 2011

KYZ114>117-240100-
OWSLEY-PERRY-CLAY-LESLIE-
815 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING LOCATIONS THROUGH
9 PM EDT MONDAY EVENING...

   SOUTHEASTERN OWSLEY...
   WEST CENTRAL PERRY...
   NORTHERN CLAY AND
   NORTHWESTERN LESLIE.

AT 814 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR URBAN...OR
NEAR MANCHESTER...MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MILL POND
AROUND 820 PM EDT...WILD CAT AROUND 825 PM EDT...ONEIDA AROUND 830 PM
EDT...NEWFOUND AROUND 835 PM EDT...MISTLETOE AROUND 840 PM EDT...

PEOPLE SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF UP TO 40 MPH...
FREQUENT LIGHTNING...AND SMALL HAIL IN THESE AREAS.

HAL
Special weather statement, May 23, 9:03 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT MON MAY 23 2011

KYZ044-050>052-104-240200-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-
903 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1000 PM EDT MONDAY EVENING...

   FLEMING...
   ROWAN...
   BATH...
   NORTHWESTERN ELLIOTT AND
   MONTGOMERY.

AT 903 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED NEAR
WADES MILL...OR 6 MILES WEST OF MOUNT STERLING...MOVING EAST AT 45
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...EWINGTON AROUND
910 PM EDT...STEPSTONE AROUND 915 PM EDT...KENDALL SPRINGS AROUND 920
PM EDT...BOURBON FURNACE AROUND 925 PM EDT...MARSHALL AROUND 930 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR SOUTHEASTERN KENTUCKY.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:25 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry35 min
May 23, 8:46 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry44 min
May 23, 8:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Morgan, Wolfe33 min
May 24, 7:45 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne45 min
May 24, 8:16 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley44 min
May 24, 9:01 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Whitley119 min
May 24, 9:08 AM EDTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more112 min
May 24, 1:34 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie41 min
May 24, 2:39 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry, Pike4 hr
May 24, 2:58 PM EDTSevere Thunderstorm WarningJKLWayne47 min
May 24, 3:08 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 4 more4 hr
May 24, 3:12 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne48 min
May 24, 3:25 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley50 min
May 24, 3:27 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher, Perry19 min
May 24, 3:30 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne45 min
May 24, 3:46 PM EDTSevere Thunderstorm WarningJKLHarlan29 min
May 24, 3:57 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Leslie63 min
May 24, 4:04 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Whitley56 min
May 24, 4:36 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley3 hr
May 24, 4:41 PM EDTTornado WarningJKLHarlan19 min
May 24, 4:54 PM EDTSevere Thunderstorm WarningJKLBell, Harlan23 min
May 24, 5:02 PM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more6 hr
May 24, 6:34 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.